Bipolar Disorder and Nuva Ring(birth control)

Discussion in 'Mental Wellbeing' started by austinsmama, Apr 6, 2006.

  1. austinsmama

    austinsmama New Member

    HI, I am new to the forums'. I am 20 years old, and I was diagnosed with bipolar disorder when I was 16. I am currently taking LAMICTAL, for the disorder. Yesterday, my OB/GYN prescribed the Nuva Ring since I was having pain in my lower abdomen. He thinks it is Endmetriosis, I have my tubes tied, and I started the birth control to aleviate some of the pain in my stomach. Since I started the birth control I have been feeling really depressed, and little psychotic. When I was 18 my therapist told me that my bipolar get worse when I take birth control ( anything with hormones), I am starting to get nervous that I am going to lose it.

     
  2. stace

    stace New Member

    Wow, i feel so bad that you are being so badly effected by the pill...i know what that's like because it made me supper moody and depressed- not to mention a whole bunch of physical side effects- and i tried 5 or 6 different kinds of pills. The only birth control that hasn't done too much unbearable damage to me physically and mentally is the IUD. i have a history of depression in my family, though, so anything could theoretically bring on the blues for me.hope you have a better experience with the nuva ring- my sister has that and she LOVES it!!! It's much less work than the pill- and doesn't hurt like the IUD.

     
  3. greatnewmom

    greatnewmom New Member

    First I want to congratulate you for having the courage to take medicine for the bipolar. My mom has needed medication for years and has been in such denial that its hurt all of our family so badly. Congrats on that! I suggest that you ask a psychiatrist which birth control pills would be suggested for taking with the pills you are on. There are so many contraceptive and hormone options out there. Anther suggestion could be to noe mask the pain but find out for certain what is causing the pain. When did you have your tubes tied? I had a c-section with my daughter and my incision and inside my pelvis hurt for about 2 months. There are still feelings of pulling every once in a while too like if I do sit ups. How bad is the pain? Maybe once they find the source of the pain then they can give you alternative options to mend the pain not just the Nuvaring.

    Please be sure that they are not just giving you a pill to shut you up. Press them for what the real cause of your pain is. It might take a second opinion or a visit to a specialist. Your mental health is very important and I suggest that you let your prescriber of the bipolar pills know that you have this problem with the ring.

    Good luck!
    Yyour sister in womanhood

     
  4. greatnewmom

    greatnewmom New Member

    You know now that I read your message a bit closer, you might just be a bit apprehensive about the ring. It usually takes a month or two for the hormones to distribute in you body. One day or two is not enough, I don't think. But, I still stand firm on my other response. Please make sure they find out what is causing the pain. That's really important. If you are quite metally apprehensive about taking the pills the thought of the side effects could be upseting you too. Just take it one day at a time. Live for today a bit more and concentrate on the daily things you need to do. Be present in your day not too concerned with everything that it makes you anxious. I have anxiety problems and that is what my therapist has told me.

    Your sister in womanhood

     
  5. weather

    weather New Member

    austinsmama!

    listen to your body. i was on the nuva ring and felt mood changes in the first month. most notably anixiety. i became obsessive and nervous. occasional depression, irrationality. and insomnia. i dont rememebr feeling the changes in one day though.

    i was on it for two months and quit. i am getting back to normal. talk to your doctor about other options if its bothering you. good luck

    sarah

     
  6. gmom

    gmom New Member

    I took nuvaring and within a few weeks I was obsessive and depressed. I felt awful and my ob told me to stick it out---big mistake. I stuck it out for three cycles and I became moe and more depressed. When I pulled the ring uot i have horrible panick attacks that night and I have a hormonal imbalance ever since. i have been off for 6 weeks and I still feel horrible. I went to he doctor and got some Paxil. So far it has not kicked in.

     
  7. ellel

    ellel New Member

    My daughter has bipolar and is taking Lamictal. She was also taking Zoloft and is still taking lithium. Recently she has had horrible times before her period -feeling suicidal. Don't know if it is 1. Lamictal 2. Going off Zoloft or 3. Trying birth control pills She is going to a reproductive endocrinologist next week but it's hard not to know what's up with one's own body. And the suicidality is real and scary.

     
  8. HeatherS

    HeatherS New Member

    I would be very careful on the Nuva Ring. I started taking in in February and shortly after started having severe panic attacks and anxiety. It took me months to make the connection between the anxiety and the birth control. When I finally did, I stopped using the Nuva Ring. It's been a month now and I still have bad anxiety. I have heard from so many others that the birth control has also caused them anxiety and/or depression. Anything that tricks your body into thinking its pregnant can't be good for it!

     
  9. AMiller

    AMiller New Member

    I'm bi-polar and on the NuvaRing... I can't say that it's really helped with the bi-polar part, but I love my ring. It's much easier than the pills and I've had not noticeable side effects. Just remember that it can take your body 2-3 months to adjust to new hormones, and that every body reacts differently. You may love it, you may hate it...But that's all up to you.

     

Share This Page